Oklahoma, 2016

Excessive Heat in Oklahoma, July 6, 2016

July 6, 2016 · NWS TSA · 10 events in 10 counties and zones

A strong ridge of high pressure aloft centered over Texas resulted in a period of unseasonably hot weather over the area in early July. Temperatures on the 6th climbed into the upper 90s to near 100 degrees, and combined with very high humidity, this heat resulted in afternoon heat index values of 110 to 115 degrees across portions of northeastern Oklahoma.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure aloft centered over Texas resulted in a period of unseasonably hot weather over the area in early July. Temperatures on the 6th climbed into the upper 90s to near 100 degrees, and combined with very high humidity, this heat resulted in afternoon heat index values of 110 to 115 degrees across portions of northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 6, 6:43 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 6, 6:43 AM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
743 AM CDT WED JUL 6 2016

.DISCUSSION...

A shortwave rippling across the central Plains this morning has
helped to keep an MCS going all night across southern KS and far
northern OK. The complex no longer poses a severe threat given
recent radar/surface obs trends, so the severe thunderstorm watch
was canceled. Some straggling high based accusnimbus activity
remains behind the main complex...but most of the activity should
be out of the forecast area by 18z. Have made adjustments to the
pops for the morning hours to account for the current situation.
Have left everything else intact for now. Given the length of the
days, there is still sufficient time for recovery from the early
morning complex to reach heat headline criteria. If anything, it
may keep dewpoints higher, helping the cause when the giant energy
ball comes out in full force this afternoon.

Lacy

&&

.PREV DISCUSSION... /Issued 617 AM CDT WED JUL 6 2016/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR cigs and vsbys in thunder to impact KBVO for the first few hours
of this TAF period as an area of storms moves into northeast Oklahoma.
Less confident as to how far southwest activity will backbuild...
so may only carry VCTS at KTUL and KRVS. Otherwise...mid morning
on should yield VFR conditions at the NE OK sites...with VFR
conditions expected at the remaining sites for the entire TAF
period.

PREV DISCUSSION... /Issued 327 AM CDT WED JUL 6 2016/

DISCUSSION...
40-45kt southwesterly low-level jet per local VWP along
with decent overnight CAPE has maintained a long-track
MCS across KS. Radar trends show this activity is tracking
east-southeast...and should begin to impact our far
northern OK counties toward 09-10Z. Main impact will be
gusty/potentially damaging winds along the leading edge
of the complex. HRRR has remained quite consistent with
this evolution over the past several runs...with the bulk
of the activity exiting our forecast area toward 14-15Z.

With the very mild start to the day and expected post-MCS
clearing...we'll see temps bounce well back into 90s again
today...with upper 90s likely across parts of northeast OK.
Mid/upper 70s dewpoints will once again result in dangerous
heat index values areawide...and current configuration of
heat advisory/excessive heat warning will be left as is.

Little if any change expected into Thursday...if anything it
might be a degree or two hotter than today. Will expand the
heat advisory into Thursday...but have held off on an
excessive heat warning at this time. Later shifts can
re-evaluate if needed.

Several weak disturbances along the northern periphery of the
broad upper ridge will eventually allow a weak cold front to
dip into parts of northeast OK and northwest AR...with
thunderstorm chances ramping up later Friday/Friday night and
Saturday. Have maintained low PoP for the remainder of the
weekend and into early next week as weak shortwaves continue
to traverse the region.

TSA Watches/Warnings/Advisories...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ049-053-058-059-062>076.

     Heat Advisory from noon to 8 PM CDT Thursday for OKZ049-053>076.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for OKZ054>057-060-061.

AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ019-020-029.

     Heat Advisory from noon to 8 PM CDT Thursday for ARZ019-020-029.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   98  80  98  80 /  30  10  10  10
FSM   96  77  97  77 /  10  10  10  10
MLC   94  78  95  78 /  10  10  10  10
BVO   97  78  98  77 /  50  10  10  20
FYV   92  75  92  76 /  20  10  10  10
BYV   93  76  93  76 /  20  10  10  10
MKO   94  77  96  77 /  20  10  10  10
MIO   95  79  96  77 /  90  10  10  20
F10   95  77  95  78 /  20  10  10  10
HHW   95  76  95  77 /  10  10   0   0

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ049-053-058-059-062>076.

     Heat Advisory from noon to 8 PM CDT Thursday for OKZ049-053>076.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for OKZ054>057-060-061.

AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ019-020-029.

     Heat Advisory from noon to 8 PM CDT Thursday for ARZ019-020-029.

&&

SHORT TERM...30
Hazardous weather outlook, Jul 6, 7:15 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
815 AM CDT WED JUL 6 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
815 AM CDT WED JUL 6 2016

...DANGEROUS HEAT EXPECTED TODAY AND THURSDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
    RISK...LIMITED.
    AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
    ONSET...ONGOING...ENDING BY MIDDAY.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...EARLY AFTERNOON

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...THIS MORNING.

DISCUSSION...

A FEW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL REMAIN
POSSIBLE THRU THE MORNING AS THE REMNANTS OF AN OVERNIGHT
THUNDERSTORM COMPLEX CONTINUE EAST ACROSS NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS. THE ACTIVITY SHOULD EXIT THE REGION BY MIDDAY.
SEVERE WEATHER IS NOT EXPECTED.

AS CLOUDS BEGIN TO THIN AND CLEAR TOWARDS AFTERNOON...THE
COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN
ANOTHER DAY WITH HEAT INDEX VALUES IN THE 102 TO 113 DEGREE RANGE
ACROSS MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS THIS
AFTERNOON. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES WILL BE IN
EFFECT THIS AFTERNOON INTO THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...HIGH WIND POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HOT AND HUMID CONDITIONS TO CONTINUE AT LEAST THROUGH THE END OF
THE WORK WEEK. HEAT ADVISORIES MAY BE EXTENDED...ALONG WITH THE
POSSIBILITY FOR ADDITIONAL EXCESSIVE HEAT WARNINGS. SEVERAL UPPER
DISTURBANCES PASSING BY THE REMAINDER OF THE WEEK AND INTO NEXT
WEEK MAY OFFER CHANCES FOR THUNDERSTORMS ACROSS THE REGION...WITH
THE BEST CHANCES ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
STORMS THAT DEVELOP AHEAD OF A WEAK COLD FRONT FRIDAY INTO SATURDAY
WILL HAVE SEVERE POTENTIAL...WITH GUSTY WINDS THE LIKELY THREAT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 6, 5:10 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
610 AM CDT WED JUL 6 2016

OKZ054>057-061145-
CRAIG OK-NOWATA OK-WASHINGTON OK-OSAGE OK-
610 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE...NOWATA...
CENTRAL WASHINGTON AND NORTHERN CRAIG COUNTIES UNTIL 645 AM CDT...

AT 609 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF PARSONS TO 3 MILES SOUTHEAST OF TYRO
TO 2 MILES SOUTH OF OSAGE HILLS STATE PARK. MOVEMENT WAS EAST AT
40 MPH.

WIND GUSTS TO AROUND 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
BARTLESVILLE...                   NOWATA...
DEWEY...                          SOUTH COFFEYVILLE...
COPAN...                          DELAWARE...
LENAPAH...                        WANN...
WATOVA...                         OKESA...
CENTRAILIA...                     HOLLOW...
NELAGONEY...                      CENTRALIA...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3699 9504 3696 9503 3660 9553 3661 9632
      3700 9583 3700 9501
TIME...MOT...LOC 1109Z 273DEG 48KT 3736 9541 3699 9579 3671 9619

LACY
Special weather statement, Jul 6, 5:42 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
642 AM CDT WED JUL 6 2016

OKZ055>058-061-063-061230-
ROGERS OK-CRAIG OK-NOWATA OK-DELAWARE OK-OTTAWA OK-WASHINGTON OK-
642 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROGERS...OTTAWA...
SOUTHEASTERN NOWATA...NORTHERN DELAWARE...SOUTHEASTERN WASHINGTON AND
CRAIG COUNTIES UNTIL 730 AM CDT...

AT 642 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF WEST MINERAL TO 8 MILES WEST OF WELCH
TO 5 MILES NORTHWEST OF TALALA. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS TO AROUND 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MIAMI...                          VINITA...
NOWATA...                         GROVE...
COMMERCE...                       CHELSEA...
FAIRLAND...                       AFTON...
QUAPAW...                         WELCH...
BERNICE...                        KETCHUM...
BLUEJACKET...                     WYANDOTTE...
TALALA...                         BIG CABIN...
TREECE...                         NEW ALLUWE...
PICHER...                         WHITE OAK...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 273 AND 324.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3700 9462 3650 9462 3651 9593 3689 9531
      3700 9520
TIME...MOT...LOC 1142Z 272DEG 50KT 3723 9492 3689 9525 3656 9579

LACY
Special weather statement, Jul 6, 6:00 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
700 AM CDT WED JUL 6 2016

OKZ061-062-061245-
ROGERS OK-MAYES OK-
700 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR MAYES AND ROGERS COUNTIES UNTIL
745 AM CDT...

AT 659 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
NORTHERN ROGERS COUNTY...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO AROUND 40 MPH WILL BE POSSIBLE WITH THIS LINE OF
STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
CLAREMORE...                      PRYOR...
PRYOR CREEK...                    CATOOSA...
VERDIGRIS...                      CHOUTEAU...
INOLA...                          LOCUST GROVE...
SALINA...                         OOLOGAH...
LANGLEY...                        ADAIR...
SPAVINAW...                       FOYIL...
DISNEY...                         PENSACOLA...
HOOT OWL...                       TIAWAH...
ROSE...                           CHEROKEE STATE PARK...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 238 AND 272.

LAT...LON 3650 9500 3616 9501 3616 9512 3607 9512
      3607 9557 3608 9558 3608 9556 3609 9555
      3611 9557 3613 9557 3614 9559 3613 9560
      3616 9562 3616 9570 3620 9576 3651 9579
TIME...MOT...LOC 1159Z 313DEG 32KT 3643 9565

LACY
Special weather statement, Jul 6, 8:34 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
934 AM CDT WED JUL 6 2016

ARZ002-061500-
CARROLL AR-
934 AM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL COUNTY UNTIL
1000 AM CDT...

AT 933 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OSAGE...MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
RUDD...                           RULE...
CARROLLTON...                     OSAGE...
DELMAR...                         DRYFORK...
CONNOR...                         COIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3613 9351 3630 9350 3634 9330 3612 9330
TIME...MOT...LOC 1433Z 262DEG 20KT 3621 9344

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 excessive heat. Local standard time, as filed.

Excessive Heat, Osage

When
July 6, 11:00 AM CST to 7:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
July 6, 11:00 AM CST to 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
July 6, 11:00 AM CST to 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
July 6, 11:00 AM CST to 7:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
July 6, 11:00 AM CST to 7:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
July 6, 11:00 AM CST to 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
July 6, 12:00 PM CST to 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
July 6, 2:00 PM CST to 7:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
July 6, 2:00 PM CST to 7:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
July 6, 2:00 PM CST to 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645694, 645697, 645698, 645699, 645700, 645704, 645706, 645707, 645708, 645709.